Tennessee, 2012

Drought in Tennessee, December 1 to 11, 2012

December 1 to 11, 2012 · NWS MEG · 2 events in 2 counties and zones

Beneficial rain continued during the month of December which continued to improve drought conditions across West Tennessee. By the middle of the month, severe (D2) drought conditions that were occurring across only Weakley and Henry Counties improved to moderate (D1) conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Beneficial rain continued during the month of December which continued to improve drought conditions across West Tennessee. By the middle of the month, severe (D2) drought conditions that were occurring across only Weakley and Henry Counties improved to moderate (D1) conditions. Pastures continued to green up due to the rain. Lake and river levels also continued to improve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 30, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Nov 30, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 PM CST FRI NOV 30 2012

.UPDATE...

UPDATED TO INCLUDE 06Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 905 PM CST FRI NOV 30 2012/

SKIES ARE PARTLY TO MOSTLY CLOUDY OVER NORTHERN AND WESTERN
SECTIONS OF THE FORECAST AREA WITH MOSTLY CLEAR SKIES ELSEWHERE.
TEMPERATURES ARE CURRENTLY RUNNING FROM THE LOWER 40S TO MID 50S.
CLOUDS WILL CONTINUE TO INCREASE DURING THE OVERNIGHT HOURS.
CURRENT FORECAST LOOKS GOOD AND NO UPDATES ARE NEEDED AT THIS
TIME.

ARS

PREV DISCUSSION...  /ISSUED 309 PM CST FRI NOV 30 2012/

NOT A LOT OF CHANGE TO THE PREVIOUS FORECAST THINKING FOR THE
MIDSOUTH OVER THE NEXT 72 HOURS. A ZONAL FLOW ALOFT WILL PERSIST
THROUGH SUNDAY WITH A COUPLE OF WEAK SHORTWAVES BRINGING CLOUDS
AND A SLIGHT THREAT FOR A SHOWER OR STORM ACROSS THE NORTH.
OTHERWISE THE MIDSOUTH WILL EXPERIENCE ABOVE NORMAL TEMPERATURES
AND BREEZY SOUTH WINDS. IN FACT IT WILL FEEL MORE LIKE EARLY FALL
ON SUNDAY AND MONDAY WITH TEMPERATURES IN THE LOW TO MID 70S AND
DEWPOINTS NEAR 60F.

TUESDAY...THE EURO AND GFS ARE STILL IN GOOD AGREEMENT THAT THE
CURRENT STORM ALONG THE WEST COAST WILL PUSH ACROSS EAST OVER THE
NORTHERN ROCKIES AND PLAINS...AND DRIVING A COLD FRONT THROUGH
THE MIDSOUTH. TIMING OF THE FRONT IS STILL IN QUESTION THOUGH...
WITH A FASTER AND MORE CONSISTENT GFS BRINGING PRECIP AS EARLY AS
MONDAY EVENING AND ENDING IT BY TUESDAY EVENING. THE EURO ON THE
OTHER HAND CONTINUES TO SLOW DOWN FROPA WITH RAIN BEGINNING EARLY
TUESDAY MORNING AND PERSISTING ACROSS THE SOUTHERN MIDSOUTH
COUNTIES INTO LATE WEDNESDAY. BOTH MODELS HOWEVER ARE AGREEING ON
QPF AMOUNTS OF A HALF TO ONE INCH FOR MOST MIDSOUTH PATRONS...AND
EMBEDDED T-STORMS. BOTH MODELS ARE ALSO SHOWING CAPE VALUES OF
200-600 J/KG AHEAD OF THE FRONT. THOUGH AN ISOLATED STRONG STORM
CAN'T BE RULED OUT...BELIEVE THAT THE LIKELY THREAT WILL BE AN
OCCASIONAL WIND GUST UNDER 35 MPH...SO WILL CONTINUE TO LEAVE OUT
ANY MENTION IN THE HWO.

WILL CONTINUE TO TAKE A BLEND ON MODEL TIMING WITH A SLIGHT LEAN
TOWARD THE GFS...THAT IS...PRECIPITATION ENDING OVER THE SOUTH
LATE TUESDAY NIGHT WITH SKIES CLEARING ON WEDNESDAY. EVEN WITH THE
RAINFALL...TEMPERATURES ON TUESDAY SHOULD TOP OUT IN THE MID AND
UPPER 60S AFTER A MILD MONDAY NIGHT.

EXTENDED PERIOD. THE MODIFIED PACIFIC AIRMASS BEHIND THE
FRONT...WILL KEEP TEMPERATURES SEASONAL IF NOT A FEW DEGREES ABOVE
NORMAL FOR WEDNESDAY AND THURSDAY. CLOUDS WILL BEGIN RETURNING TO
THE REGION THURSDAY NIGHT AS THE UPPER LEVEL WINDS BACK TO A MOIST
SOUTHWEST FLOW. THIS IS IN RESPONSE TO ARCTIC AIR AND THE NEXT
STORM DROPPING SOUTH FROM THE CANADIAN PRAIRIE PROVINCES. THE
SOUTHERN EXTENT AND INTENSITY OF THIS AIRMASS IS STILL WELL IN
QUESTION AS BOTH THE EURO AND GFS REMAIN OUT OF PHASE. FOR NOW
HAVE INTRODUCED ONLY SLIGHT RAIN CHANCES FOR FRIDAY AND FRIDAY
NIGHT ...BASED OFF THE ANTICIPATED WAA AHEAD OF A DEVELOPING
CENTRAL PLAINS TROUGH.

JAB

&&

.AVIATION...

06Z TAF CYCLE (01/06Z-02/06Z)

MAINLY VFR CONDITIONS ARE FORECAST THROUGH THE PERIOD WITH THE
EXCEPTION OF MVFR IN FOG AT KTUP 01/10Z-01/15Z. LIGHT WINDS
TONIGHT INCREASING FROM THE SOUTH AFTER SUNRISE SATURDAY WITH
GUSTS 18-22 KTS POSSIBLE AT KMEM AND KJBR. AFTER 02/00Z WINDS
SOUTH 5-10 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  49  69  56  72 /   0   0  10  10
MKL  43  67  53  71 /   0   0  10  10
JBR  46  66  55  70 /  10  10  10  20
TUP  43  69  52  72 /   0   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Nov 30, 3:23 AM CST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CST FRI NOV 30 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
323 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Henry

When
December 1, 12:00 AM CST to December 11, 6:00 AM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved to moderate (D1) conditions across the county.

Drought, Weakley

When
December 1, 12:00 AM CST to December 11, 6:00 AM CST
Where
Weakley forecast zone
Reported by
Drought Monitor
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved to moderate (D1) conditions across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422761, 422762.